Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 41, NWS Phoenix, AZ

September 13, 2023Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 13, 2023, 6:08 AM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2023, 6:08 AM MST (13:08 UTC)
Expired
Sep 13, 2023, 9:00 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 31 km from the middle of the area, began a volume at 13:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:40 AM MSTFLASH FLOOD2 Ene Apache Junction, AZLow water crossings along Weekes Wash in Apache Junction got deep enough to initiate road closings at about 6:40 this morning.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 1.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

613 
WGUS55 KPSR 131308
FFWPSR
AZC013-021-131600-
/O.NEW.KPSR.FF.W.0041.230913T1308Z-230913T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
608 AM MST Wed Sep 13 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 900 AM MST.

* At 608 AM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mesa, Apache Junction, Canyon Lake, Lost Dutchman State Park, 
  Goldfield, Superstition Mountains, Saguaro Lake, Salt River Tubing 
  Recreation Area, Usery Mountain Park, Granite Reef Dam and 
  Tortilla Flat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3347 11166 3353 11171 3362 11144 3354 11139
      3355 11115 3348 11111 3347 11134 3338 11155

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GL
1 follow-up statement
779 
WGUS75 KPSR 131555
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
855 AM MST Wed Sep 13 2023

AZC013-021-131605-
/O.EXP.KPSR.FF.W.0041.000000T0000Z-230913T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-Pinal AZ-
855 AM MST Wed Sep 13 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR 
MARICOPA AND PINAL COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3347 11166 3353 11171 3362 11144 3354 11139
      3355 11115 3348 11111 3347 11134 3338 11155

$$

INS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 4:55 AM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 13, 4:55 AM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
455 AM MST Wed Sep 13 2023

.UPDATE...Updated 12z Aviation Discussion...

&&

.SYNOPSIS...
Thunderstorm chances will exist through today before drier
conditions settle in going forward into tomorrow. Thunderstorm
chances will remain focused across parts of central and eastern
Arizona today with some thunderstorms potentially becoming strong
to severe. Chances for rain drop to near zero for the end of the
week with temperature gradually trending upward through the
weekend.

&&

.DISCUSSION...
It was a very active evening across the Valley Tuesday as strong to
severe thunderstorms developed and produced damaging winds and small
hail. There were many reports of damage with thousands of people
losing power from the storms. There were no major reports of flash
flooding with these thunderstorms with amounts across the metro area
generally up to 0.25-0.50". However, the heaviest totals occurred
across the northern foothills where amounts as high as 1.50-2.50"
were observed. At Sky Harbor, 0.02" of rain were recorded which now
brings the monsoon season total up to 0.15".

Early morning radar shows quieter conditions now prevailing across
the Phoenix area with thunderstorm activity now to the east over the
higher terrain areas. Objective analysis shows EBWD values to around
40 kts, which has allowed for some organized thunderstorms with a
few strong to severe thunderstorms occurring earlier this morning.
Meanwhile out to the west of the Phoenix area, IR imagery show
mostly clear conditions in place where drier, subsident air has
prevailed. RAP analysis this morning shows PWAT values less than an
inch across southeast California while the greatest values reside
across south-central Arizona where values are around 1.60", which is
above the 90th climatological percentile. This anomalous moisture
has allowed for thunderstorms to be heavy rainfall producers, but
quicker storm motion has precluded any greater widespread flooding
threat. However, areas that have seen thunderstorms train over the
same areas have experienced very heavy rainfall amounts and thus
have led to flash flooding concerns.

As we head through the rest of the morning, ongoing showers and
thunderstorms are expected to mostly dissipate before additional
activity is possible by this afternoon. The latest HREF paintball
plots show good agreement in additional thunderstorm activity across
parts of south-central Arizona heading into this afternoon, but the
bulk of this is expected to mostly be focused further east across
areas such as the southern Gila County high terrain and into
southeast Arizona. Forecast soundings indicate a favorable
thermodynamic environment for this afternoon with HREF MUCAPE values
around 1,000 J/kg along with minimal inhibition and steeper lapse
rates. Combined with forcing associated with a weak shortwave will
promote thunderstorm development, some of which may become strong to
severe. SPC has highlighted parts of central and eastern Arizona in
a Marginal Risk of severe weather today with the primary threats
being damaging winds and isolated severe hail.

By early Thursday, a drier airmass will begin to take hold with
ensemble guidance showing PWATs falling below an inch. This will
act to eliminate rain chances through the rest of the week with
NBM PoPs near zero. Ensemble guidance show good agreement in
ridging building into the western CONUS for the end of the week
with 500 mb heights across the forecast areas climbing upwards of
588-590 dm. This will lead to temperatures gradually rising near
to slightly above seasonal normals heading into this weekend.

&&

.AVIATION...Updated at 0540Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Most of the TSRA activity has now moved eastward, with mainly
quiet conditions prevailing currently. Winds will generally
prevail from the E to ENE through the morning hours with speeds
aob 10 kts. The forecast for this afternoon becomes more uncertain
as there is the potential for widely scattered thunderstorm
activity to develop mainly south and east of the terminals.
Confidence is low for any TSRA to directly affect the terminals,
especially for KPHX and KIWA. Therefore, only VCSH have been
mentioned in the TAFs at this time. Winds are likely to switch out
of a westerly component this afternoon before switching back out
of the east by this evening with speeds generally aob 10 kts
although if thunderstorms do develop close enough, gusty, erratic
outflow winds will be more likely with around a 30% chance of
gusts over 30 kts. Mainly SCT to occasionally BKN mid-level clouds
will prevail through this afternoon before clearing skies this
evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation weather concerns are expected through the forecast
period. Winds will favor a westerly component at KIPL and a south
to southwest component at KBLH with speeds generally aob 10 kts.
Clear skies expected through the period.

&&

.FIRE WEATHER...
Showers and thunderstorms will be possible across parts of south-
central Arizona today with the greatest chances remaining across
the southern Gila County high terrain. Gusty erratic winds along
locally heavy rainfall may accompany any stronger thunderstorms
that develop. Drier conditions begin to settle in heading into
Thursday, reducing rain chances to near zero through the remainder
of the week. Min RHs will drop over the next several days with
values around 15-25% by the end of the week. Outside of any
thunderstorms, winds will generally favor diurnal tendencies.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith
AVIATION...Lojero
FIRE WEATHER...Smith

In the hours before

Special weather statement, Sep 13, 12:21 AM MST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1221 AM MST Wed Sep 13 2023

AZZ546>549-555-558-130800-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
East Valley AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
1221 AM MST Wed Sep 13 2023

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 100 AM MST...

At 1220 AM MST, Doppler radar was tracking a strong thunderstorm over
Falcon Field Airport, or near East Mesa, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mesa, Gilbert, Apache Junction, Fountain Hills, East Mesa, Granite
Reef Dam, Falcon Field Airport, Salt River Indian Community, Downtown
Mesa, Lost Dutchman State Park, Goldfield, Usery Mountain Park,
Superstition Springs Mall, Saguaro Lake, Canyon Lake, Superstition
Mountains, Goldfield Ranch, Salt River Tubing Recreation Area, Gold
Camp, and Tortilla Flat.

This includes the following highways...
US Highway 60 between mile markers 181 and 195.
AZ Route 87 between mile markers 174 and 201.
AZ Route 202 between mile markers 13 and 30.

LAT...LON 3368 11144 3341 11131 3340 11136 3337 11182
      3354 11190
TIME...MOT...LOC 0720Z 253DEG 26KT 3348 11170

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Sep 13, 12:35 AM MST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1235 AM MST Wed Sep 13 2023

AZZ556-558-560>563-130815-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-
Dripping Springs AZ-Globe/Miami AZ-Pinal/Superstition Mountains AZ-
1235 AM MST Wed Sep 13 2023

...Strong thunderstorms will impact portions of Gila, Maricopa and
Pinal Counties through 115 AM MST...

At 1234 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles east of Roosevelt to 9 miles southeast
of Tonto National Monument to 6 miles northwest of Top-Of-The-World.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Globe, Miami, Top Of The World, Cutter, Central Heights-Midland City,
Hilltop, Top-Of-The-World, Claypool, Sawmill, Inspiration, and
Roosevelt Estates.

This includes the following highways...
US Highway 60 between mile markers 231 and 284.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 157 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3311 11068 3338 11119 3340 11119 3339 11121
      3342 11126 3375 11098 3364 11092 3368 11084
      3366 11078 3376 11070 3369 11029
TIME...MOT...LOC 0734Z 291DEG 31KT 3371 11088 3356 11098 3343 11108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

GL
Special weather statement, Sep 13, 5:23 AM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
523 AM MST Wed Sep 13 2023

AZZ546>549-551-555>558-131300-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Mazatzal Mountains AZ-Tonto Basin AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
523 AM MST Wed Sep 13 2023

...A strong thunderstorm will impact portions of Gila, Maricopa and
Pinal Counties through 600 AM MST...

At 521 AM MST, Doppler radar was tracking a couple of clusters of
strong thunderstorms between Apache Junction and Tortilla Flat,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Apache Junction, East Mesa, Granite Reef Dam, Gold Camp, Falcon
Field Airport, Lost Dutchman State Park, Goldfield, Usery Mountain
Park, Saguaro Lake, Canyon Lake, Superstition Mountains, Goldfield
Ranch, Four Peaks, Kings Ranch, Apache Lake, Salt River Tubing
Recreation Area, and Tortilla Flat.

This includes the following highways...
US Highway 60 between mile markers 189 and 202.
AZ Route 87 between mile markers 184 and 204.
AZ Route 202 between mile markers 20 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 11130 3348 11113 3330 11162 3354 11179
TIME...MOT...LOC 1221Z 246DEG 26KT 3349 11155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GL
Local storm report, Sep 13, 5:54 AM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Phoenix AZ
554 AM MST Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Tstm Wnd Dmg     4 NW East Mesa          33.46N 111.73W
09/12/2023                   Maricopa           AZ   Broadcast Media

            Multiple small aircraft damaged, with some
            even completely flipped over. There was also
            significant roof damage to the hangar.

&&

GL

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:04 PM MSTAreal Flood AdvisoryPSRMaricopa116 min
Sep 12, 5:15 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa45 min
Sep 12, 5:24 PM MSTSpecial Weather StatementPSRYuma36 min
Sep 12, 5:49 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Sep 12, 5:58 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa32 min
Sep 12, 6:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Sep 12, 6:47 PM MSTSevere Thunderstorm WarningPSRMaricopa43 min
Sep 12, 7:25 PM MSTSevere Thunderstorm WarningPSRMaricopa50 min
Sep 12, 7:50 PM MSTSevere Thunderstorm WarningPSRMaricopa40 min
Sep 12, 8:06 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 12, 8:30 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal45 min
Sep 12, 9:04 PM MSTSevere Thunderstorm WarningPSRPinal26 min
Sep 12, 9:10 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal35 min
Sep 12, 9:29 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal4 hr
Sep 12, 9:43 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Sep 12, 9:47 PM MSTSpecial Weather StatementPSRPinal43 min
Sep 12, 10:07 PM MSTSevere Thunderstorm WarningPSRPinal38 min
Sep 12, 10:30 PM MSTSpecial Weather StatementPSR45 min
Sep 12, 10:40 PM MSTFlash Flood Warning Considerable damage threatPSRPinal3 hr
Sep 12, 11:33 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Sep 13, 12:21 AM MSTSpecial Weather StatementPSR39 min
Sep 13, 12:35 AM MSTSpecial Weather StatementPSRGila40 min
Sep 13, 12:54 AM MSTAreal Flood AdvisoryPSRGila, Maricopa113 min
Sep 13, 12:59 AM MSTSevere Thunderstorm WarningPSRGila46 min
Sep 13, 2:51 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa6 hr
Sep 13, 5:23 AM MSTSpecial Weather StatementPSR37 min
Sep 13, 5:34 AM MSTAreal Flood AdvisoryPSRMaricopa, Pinal35 min
Sep 13, 6:41 AM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Sep 13, 6:45 AM MSTSevere Thunderstorm WarningPSRGila45 min
Sep 13, 7:30 AM MSTAreal Flood AdvisoryPSRGila14 min
Sep 13, 7:44 AM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa3 hr
Sep 13, 7:53 AM MSTFlash Flood Warning Considerable damage threatPSRGila3 hr
Sep 13, 7:56 AM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Sep 13, 12:46 PM MSTSpecial Weather StatementPSR44 min
Sep 13, 12:51 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal39 min
Sep 13, 12:57 PM MSTSpecial Weather StatementPSR3 hr

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.